Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 1, 2018, 6:41 PM EDT for Bartholomew County, Jennings County, Indiana. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 6:41 PM EDT (22:41 UTC)
- Expired
- Jun 1, 2018, 7:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:42 PM EDT | HAIL 0.25 | Hope, IN | RELAYED REPORT BY AMATEUR RADIO OPERATOR FROM ANOTHER OPERATOR AT SAINT LOUIS CROSSING. |
| Jun 1, 7:06 PM EDT | HAIL 0.5 | 2 Nne Columbus, IN | PEA TO DIME SIZE HAIL REPORTED IN COLUMBUS NEAR MARR RD AND ROCKY FORD. |
| Jun 1, 7:12 PM EDT | TSTM WND DMG | 5 Nw Jonesville, IN | REPORT OF 1 FT DIAMETER LIVE TREES DOWN IN THE MEDIAN OF I-65 NEAR MILE MARKER 59. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291
WUUS53 KIND 012241
SVRIND
INC005-079-012330-
/O.NEW.KIND.SV.W.0035.180601T2241Z-180601T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
641 PM EDT FRI JUN 1 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Bartholomew County in central Indiana...
Northwestern Jennings County in southeastern Indiana...
* Until 730 PM EDT.
* At 641 PM EDT, a severe thunderstorm was located near Columbus,
moving south at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Columbus, Edinburgh, Hope, Elizabethtown, Clifford, Azalia,
Newbern, Grammer and Taylorsville.
This includes Interstate 65 between mile markers 59 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3906 8604 3935 8599 3935 8576 3907 8569
TIME...MOT...LOC 2241Z 358DEG 16KT 3930 8588
HAIL...1.50IN
WIND...60MPH
$$
CP3 follow-up statements
982
WWUS53 KIND 012304
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
704 PM EDT FRI JUN 1 2018
INC005-079-012330-
/O.CON.KIND.SV.W.0035.000000T0000Z-180601T2330Z/
Bartholomew IN-Jennings IN-
704 PM EDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL BARTHOLOMEW AND NORTHWESTERN JENNINGS COUNTIES...
At 703 PM EDT, a severe thunderstorm was located near Columbus,
moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Columbus, Elizabethtown, Azalia, Grammer and Taylorsville.
This includes Interstate 65 between mile markers 59 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3906 8604 3932 8599 3925 8582 3914 8571
3907 8569 3907 8574
TIME...MOT...LOC 2303Z 000DEG 20KT 3924 8597
HAIL...1.00IN
WIND...60MPH
$$
JAS118
WWUS53 KIND 012322
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
722 PM EDT FRI JUN 1 2018
INC079-012331-
/O.CAN.KIND.SV.W.0035.000000T0000Z-180601T2330Z/
Jennings IN-
722 PM EDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JENNINGS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3924 8601 3921 8584 3912 8581 3907 8580
3906 8604
TIME...MOT...LOC 2321Z 007DEG 18KT 3914 8599
$$
INC005-012330-
/O.CON.KIND.SV.W.0035.000000T0000Z-180601T2330Z/
Bartholomew IN-
722 PM EDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHWESTERN BARTHOLOMEW COUNTY...
At 721 PM EDT, a severe thunderstorm was located near Columbus,
moving south at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbus, Elizabethtown and Azalia.
This includes Interstate 65 between mile markers 59 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3924 8601 3921 8584 3912 8581 3907 8580
3906 8604
TIME...MOT...LOC 2321Z 007DEG 18KT 3914 8599
HAIL...0.75IN
WIND...60MPH
$$
JAS383
WWUS53 KIND 012327
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
727 PM EDT FRI JUN 1 2018
INC005-012337-
/O.EXP.KIND.SV.W.0035.000000T0000Z-180601T2330Z/
Bartholomew IN-
727 PM EDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARTHOLOMEW
COUNTY WILL EXPIRE AT 730 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3924 8601 3921 8584 3912 8581 3907 8580
3906 8604
TIME...MOT...LOC 2327Z 358DEG 16KT 3912 8599
$$
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:00 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 1, 5:00 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 500 PM EDT Fri Jun 1 2018 .UPDATE... The Aviation Section has been updated below. && .SYNOPSIS... Issued at 240 PM EDT Fri Jun 1 2018 A diffuse cold front will pass south through the area during the afternoon and evening hours today. Another frontal system is expected to affect the area around Saturday night into Sunday. High pressure is expected over the area for most of next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 240 PM EDT Fri Jun 1 2018 Diffuse frontal boundary currently over the northern and central zones, while an enhanced lake breeze front is dropping south towards the far northwest zones. Isolated to scattered convection developing near both these boundaries. Expecting some increase in convection as the afternoon goes by with continued heating in a moderately unstable environment. Short term model data suggests the diffuse cold front will pass off to the south of the forecast area around 020100Z-020200Z. Will keep some chance PoPs along and ahead of the boundary as it drifts south for the rest of the afternoon and early evening hours. Will cut off the PoPs this evening as the front passes off to the south. The rest of the night should be dry as a more stable air mass advects in from the north. Low level thicknesses generally support the GFS MOS lows tonight, so little if any adjustments planned. && .SHORT TERM /Saturday through Monday/... Issued at 240 PM EDT Fri Jun 1 2018 Dry conditions expected on Saturday as surface high pressure noses into the area from the north. There will probably be increasing high level cloud during the afternoon hours, as well as some diurnal cloud. Model data suggest an upper trough will drop southeast from the northern Plains into the Midwest by Sunday. There is some organized lift that may be associated with this feature, but 850mb flow doesn't look all that impressive. Will put some PoPs in the forecast for Saturday night into Sunday to cover this feature. In the wake of this trough, a northwest flow will gradually advect a more stable air mass into the area. Will go dry for Sunday night and Monday. Progged low level thicknesses suggest the GFS MOS highs for Saturday look a little warm, and the lows Sunday night look a little cool. Will make some adjustments to the guidance at those times. The remaining periods look OK the remaining Remainder of periods look OK for now. && .LONG TERM /Monday Night through Friday/... Issued at 229 PM EDT Fri Jun 1 2018 ECMWF suggests a quick moving short wave aloft drifting SW of the forecast area on Tuesday Night and into Wednesday before NW flow and Ridging builds aloft through Thursday. This should keep dry weather in place across Central Indiana next work week along with cooler air amid NW flow. Forecast builder suggests some pops on Thursday through Friday...but confidence in this is low as the ECMWF suggest ridging aloft and a lack of upper support. Thus some low chance pops will be included on Thursday and Friday per the builder and due the changeability of later model runs. && .AVIATION /Discussion for the 012100z Tafs/... Issued at 500 PM EDT Fri Jun 1 2018 Updated KIND to keep VCTS in until 00z based on satellite and radar loops showing ongoing convection. Previous discussion follows... Mainly VFR Conditions are expected this TAF Period. Radar shows lake breeze enhanced showers/storms NW of the forecast area progressing southeast. Furthermore...over the next few hours forecast soundings show conditions favorable for diurnal convection. Thus have included VCTS mention through the afternoon as scattered showers and isolated storms across the area are expected to develop. Should any TSRA strike a TAF site...brief MVFR or IFR conditions will be possible. After heating is lost this evening...high pressure and subsidence is expected to build across Central Indiana...leading to VFR conditions and only some high passing CI. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....Puma AVIATION...JP/CP
Hazardous weather outlook, Jun 1, 4:22 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 422 PM EDT Fri Jun 1 2018 INZ021-028>031-035>049-051>057-060>065-067>072-021000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 422 PM EDT Fri Jun 1 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Widely scattered thunderstorm activity is expected into the early evening hours. Severe storms are not expected at this time. Hazards: Cloud to ground lightning, gusty winds in and near thunderstorms, small hail, and brief heavy rainfall. Timing: Thunderstorms activity possible through 1000 PM EDT. Discussion: A diffuse cold front is expected to drift south through the area during the late afternoon and early evening hours. Widely scattered thunderstorms are possible near the frontal zone. The thunderstorm threat is expected to end later this evening as the front pushes off to the south. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorm activity is possible Saturday night into Sunday. Severe storms are not expected at this time. Discussion: Low pressure and an associated frontal boundary will track across the area late Saturday night into Sunday with showers and embedded thunderstorms. Dry conditions are expected through the early and middle parts of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 1, 5:08 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
508 PM EDT FRI JUN 1 2018
INZ057-065-012200-
Rush IN-Decatur IN-
508 PM EDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSH AND DECATUR
COUNTIES UNTIL 600 PM EDT...
At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, or 14 miles southeast of Shelbyville, moving southeast at
15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greensburg, Adams, Milford, St. Paul, Milroy, Millhousen, Newpoint,
Letts, Sandusky and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3915 8554 3935 8564 3935 8563 3948 8563
3953 8548 3927 8530
TIME...MOT...LOC 2108Z 335DEG 14KT 3942 8554
CPSpecial weather statement, Jun 1, 5:34 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
534 PM EDT FRI JUN 1 2018
INZ056-064-065-012215-
Decatur IN-Bartholomew IN-Shelby IN-
534 PM EDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...SOUTHWESTERN
DECATUR AND NORTHEASTERN BARTHOLOMEW COUNTIES UNTIL 615 PM EDT...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Shelbyville, moving south at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Columbus, Shelbyville, Hope, Flat Rock, Geneva, Hartsville, Clifford,
Marietta, Burney and Newbern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3914 8587 3941 8596 3947 8595 3952 8574
3921 8557
TIME...MOT...LOC 2134Z 342DEG 16KT 3942 8583
CPLocal storm report, Jun 1, 6:26 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG 4 W SHELBYVILLE 39.52N 85.85W
06/01/2018 SHELBY IN LAW ENFORCEMENT
TREES AND POWER LINES DOWN. ALSO SOME
STRUCTURAL DAMAGE TO BARN. TIME ESTIMATED.
&&Local storm report, Jun 1, 6:28 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 2 S GREENSBURG 39.31N 85.48W
06/01/2018 DECATUR IN LAW ENFORCEMENT
TREES ACROSS ROAD. TIME ESTIMATED.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:26 PM EDT | Special Weather Statement | IND | Carroll | 34 min |
| May 31, 8:58 PM EDT | Special Weather Statement | IND | Carroll | 47 min |
| Jun 1, 5:08 PM EDT | Special Weather Statement | IND | Decatur | 52 min |
| Jun 1, 5:34 PM EDT | Special Weather Statement | IND | Bartholomew | 41 min |
| Jun 1, 6:10 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Johnson, Shelby | 35 min |
| Jun 1, 6:13 PM EDT | Severe Thunderstorm Warning | IND | Henry | 32 min |
| Jun 1, 6:59 PM EDT | Severe Thunderstorm Warning | IND | Greene, Monroe, Owen | 34 min |
| Jun 1, 7:37 PM EDT | Special Weather Statement | IND | Jackson | 38 min |
| Jun 1, 7:46 PM EDT | Areal Flood Advisory | IND | Bartholomew, Shelby | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.